What happens when I take a pill that I cannot tolerate? If you are a regular reader, you probably know the answer but here it is:
Within 60 seconds of swallowing the pill, my whole body tightens up. I can usually bend down and touch my toes on a good day but after taking the pill, I often cannot get much beyond the bottom of my knees and never even reach the midpoint of my shins. My mood immediately darkens even before I try to run and I get a flu-like malaise minus the fever and congestion. If I do try to run, I will struggle for a 10 minute mile and can’t go much beyond that distance. In the evening, often just about an hour before bed when I go to the bathroom, my urine has a very strong and foul smelling odor but I feel noticeably better immediately afterwards. Still, depending on the dose, it usually takes 2-3 days before it completely clears my system. Some patients have reported a rash, trouble breathing or sneezing after taking a problem pill. None of that has been a problem for me. I’ve received several suggestions as to why this keeps happening:
-Auto-Immune or Mast Cell Disease
Leaky Gut- I don’t think so. I’ve had several tests for yeast and fungal infections and yes, a couple of them have come back slightly out of range but not so much that it would explain something like an immediate and strongly negative reaction. I would have thought I’d see something 10x higher than the upper limit and then I’d say “Aha! That explains it.” No such luck there. When I am diligent about taking probiotics or eat yogurt daily, the numbers come back down to normal but the sensitivity remains.
Auto-Immune- I suppose this is possible and the best treatments would be done through a hematologist. I’ve looked into it and it seems unlikely. I really do NOT fit the symptoms and as I will explain later, my tolerance for certain pills can and does change with my chemistry. It’s not a fixed avoid this or that for all time. Also, I received a report from the Red Cross that my blood went to a man in need in Tennessee. If I did have a low blood cell count, I really don’t think my blood would be useful for anyone in need.
High Oxalates- Last Fall, I was nearly certain that this was the case if not the smoking gun. I did fit the symptoms particularly when it came to intolerance to sulfur. However, the lab test proved me wrong. Only one of three markers were even mildly high and even it was well within the normal range.
Allergic Reaction- I suppose this is worth looking into but upon further reflection, it is probably not worth the cost. There is a practice in Huntsville and I may give them a call but unless I am very impressed with them, I’m not going to shell out $300 for an initial consult plus another $120 for each follow up. Whole Food C was actually necessary after the blood donation. IP-6 was well tolerated when my Ferritin was north of 200. Even the dreaded Liver Beef was beneficial when my ceruloplasmin was below 20. If I really was allergic, I would have thought that I must always avoid them and that’s it. Sulfur gave me fits for so many years and I got similar reactions to any pill that contained sulfur but it was NOT an allergy. It was an enzyme defect that has been treated effectively with B-12+ molybdenum. Same with MTHFR issues.
So what is the problem? Even with Iron Overload, I really should NOT react THIS BADLY to a micro dose of Whole Food C. IP-6, in theory should be beneficial. I’ve done all the recommended blood tests from the Mag group and most are sub-optimal but not nearly bad enough to explain something like this. I believe ceruloplasmin is the problem. I felt best when it was around 20-21 and trace my downturn to loading on Liver Beef (very high Iron content) at the end of 2014. Both Whole Food C and IP-6 will raise ceruloplasmin. My theory is that I have had Iron Overload for many years but it was sequestered in areas of my body where the damage was the least. After raising my ceruloplasmin, too much Iron was mobilized out of storage and spread to my tissues too quickly and in greater amounts than I could handle. Big lesson to my readers: DO NOT TRY TO RAISE CERULOPLASMIN UNTIL YOUR IRON OVERLOAD IS TAKEN CARE OF!
What’s done is done now. Once Iron takes up residence where it does not belong, it is very difficult to get it out. One must take aggressive measures such as blood loss. I’ll be donating again in 3 weeks then get re-tested in another 2 months. Ferritin is nearly certain to go down within that timeframe.